Ceritinib and acne - 1270611

Sun, 07/26/2015 - 17:14

I have been researching for info regarding ceritinib and acne. Hubby is 7 weeks in today and has been noticing gradual increase in acne to face, neck and scalp. While it is bothersome to him to deal with acne at 50 years old it is not physically bothering him (no itching or pain). Is this a dose reducing side effect of ceritinib? We haven't been using anything on it and plan to talk with oncologist tomorrow although his doc does not have any other patients on ceritinib except hubby. I was hoping just to hear other thoughts on what others have used to help. I know with Tarceva the rash can be an indication of good response. Has that been the experience with ceritinib as well?

Forums
Revision log message
Created by FeedsNodeProcessor

JimC

Hi jmpchic,

I'm sorry that your husband is experiencing this side effect, which is not as common with ceritinib as it is with other targeted therapies such as Tarceva. Side effects result in dose reductions when they threaten the health of the patient or are difficult for the patient to tolerate. That being said, dose reductions with ceritinib are common, and there is no way to determine the minimum effective dosage for any particular patient other than by trial and error. The standard dose is the maximum tolerated dosage established in early-phase clinical trials, but many patients are successfully treated with lower dosages.

Since the rash is not as common with this drug, I'm not aware of any evidence that the presence and severity of the rash correlates with good response.

As far as the rash, although it may look like acne it it not, and it should not be treated with standard acne medications. I would recommend a consultation with a dermatologist, especially one who is experienced with the rash caused by targeted therapies. (If you're anywhere near New York, I would see Dr. Mario Lacouture at Memorial Sloan Kettering in New York City. He was my wife's dermatologist while she was taking Tarceva, and he's not only the leading expert on this subject, but a great guy).

Dr. Lacouture made a presentation on the dermatological effects of these treatments which may be helpful to you and your husband: http://cancergrace.org/cancer-treatments/files/2011/09/dr-lacouture-on-…

JimC
Forum moderator

jmpchic

Me again...just hoping one of the docs can offer any info on the side effect of rash. Update is hubby's rash got worse. We held ceritinib for one week and rash actually got worse. He restated ceritinib last night I got with prednisone. Just wondering if anyone else has seen this. He had a wonderful response at his first scan so we certainly don't want to jeopardize his treatment plan in any way. Any thoughts are appreciated!

JimC

Hi jmpchic,

If the prednisone doesn't help, it seems that either a a dose reduction or a different treatment for the rash would be in order. When my wife was dealing with outbreaks of Tarceva rash, Dr. Lacouture put her on the antibiotic Bactrim, which worked well for her. After a while, it would flare up again, but another course of Bactrim would knock it down again.

JimC
Forum moderator

jmpchic

Thanks! Was just hoping one of the docs could tell me if they have experienced this with any ceritinib patients. Rash is not really a dose adjusting side effect according to guidelines and not a typical side effect from what we can gather. At least not one this severe. Since he is the only patient on ceritinib here our doc's experience is somewhat limited.

JimC

Hi jmpchic,

One other thought - has there been any change to any other meds he may be taking? If so, it's possible the rash could be a side effect of the new drug (or increased dosage of an existing drug).

JimC
Forum moderator

dr. weiss

In general, I've tried the same maneuvers as with the other TKIs and had success. It sounds as though you've already tried steroids (prednisone) typically the most powerful of the "typical" strategies to address TKI rash. Given that neither holding ceritinib has worked nor steroids, you might at least consider with your doctor if there could be a cause of this rash other than ceritinib. This is a general principal in medicine--when the typical treatment doesn't work, instead of just repeating it or adding dose, you have to ask, "Is there something else?" A dermatologist might be a good start to consider.